Kansas, 2020

Damaging Wind in Kansas, July 2, 2020

July 2, 2020 · NWS TOP · 1 event in 1 county or zone

A line of strong storms worked through north-central KS late 7/2 into 7/3 producing some strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A line of strong storms worked through north-central KS late 7/2 into 7/3 producing some strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 2, 4:54 PM CST, 4 hours 55 minutes earlier.

Area forecast discussion, Jul 2, 4:54 PM CST, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
554 PM CDT Thu Jul 2 2020

...AVIATION UPDATE...

.SHORT TERM...(This evening through Friday)
Issued at 302 PM CDT Thu Jul 2 2020

Convection earlier this morning kept skies cloudy across eastern
Kansas for much of the day, before clearing out this afternoon.
Thunderstorms are firing up across the high plains of Colorado,
while additional storms have begun to redevelop just southeast of
the forecast area, likely related to earlier outflow and energy from
earlier decayed convection over southern Kansas. Mesoanalysis would
indicate the cap is gone across the far southern counties, and
outflow from this convection may be able to generate new activity in
our area over the next few hours.  Plenty of CAPE across the area
for updrafts to work with, but shear is minimal, and robust initial
updrafts may not maintain themselves very long. Will also need to
watch westward convection, although most guidance keeps it north of
the area up into Nebraska, and lack of a strong LLJ decreases the
chances of it making it this far overnight tonight. Kept some
overnight chances but backed off on coverage a bit.

.LONG TERM...(Friday night through Thursday)
Issued at 302 PM CDT Thu Jul 2 2020

Low level easterly flow continues through the holiday weekend,
diminishing chances for rain to the east but keeping a boundary in
the western areas that could increase chances for afternoon storms
to develop. Heat indicies come down a few degrees thanks to the
easterly flow and intermittent cloud cover from convection, with
heat indicies generally back down into the 90s.

Upper pattern starts to shift early next week, with the upper ridge
flattening into Monday before the southwestern high noses over the
central plains into mid and late week. Temperatures climb into the
middle and upper 90s Wednesday and Thursday.  Scattered rain chances
from nocturnal convection and weaker waves moving through the flow
diminish later in the week as the heat builds.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 554 PM CDT Thu Jul 2 2020

Main question is whether storms off the high plains make it as far
east as the terminals. At this point much of the CAM guidance
shows this activity falling apart before reaching MHK. So will
maintain a VFR forecast without a mention of TS for now. But will
continue to monitor trends this evening.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...67
LONG TERM...67
AVIATION...Wolters
Hazardous weather outlook, Jul 2, 2:45 PM CST, 7 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
345 PM CDT Thu Jul 2 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-032045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
345 PM CDT Thu Jul 2 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

A few thunderstorms are possible in east central Kansas, with
additional chances into the overnight hours as storms approach the
area from the south and west. These storms could produce locally
heavy rainfall, as well as damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jul 2, 9:14 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Topeka KS
1014 PM CDT Thu Jul 2 2020

KSZ008-020-034-030415-
Republic-Cloud-Ottawa-
1014 PM CDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OTTAWA...WESTERN REPUBLIC
AND WESTERN CLOUD COUNTIES UNTIL 1115 PM CDT...

At 1012 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bostwick to Beloit to 4 miles northeast of
Ellsworth. Movement was east at 30 mph.

Wind gusts up to 50 mph will be possible with these storms. The
strong wind gusts will precede any rainfall.

Locations impacted include...
Minneapolis, Glasco, Scandia, Delphos, Tescott, Jamestown, Courtland,
Norway, Culver, Republic and Ada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
north central Kansas.

LAT...LON 4000 9773 3945 9767 3896 9773 3896 9793
      4000 9793
TIME...MOT...LOC 0312Z 272DEG 24KT 4005 9818 3947 9811 3879 9819

Baerg

The radar

The Topeka radar (KTWX), 132 km away, was scanning. The volume nearest the first event began at 03:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ottawa

When
July 2, 9:49 PM CST to 9:50 PM CST
Where
Ottawa County, 0.54 mi W of Culver
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.970, -97.760

Estimated 60 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909374.